Kansas, 2016

Winter Storm and Winter Weather in Kansas, February 1 to 2, 2016

February 1 to 2, 2016 · NWS DDC · 7 events in 7 counties and zones

An upper level low moved through the Western United States at the end of January then into the Central High Plains Feb 1st into Feb 2nd. Moisture increased above western Kansas as this system approached with mostly cloudy skies observed after midnight on Feb 1st.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level low moved through the Western United States at the end of January then into the Central High Plains Feb 1st into Feb 2nd. Moisture increased above western Kansas as this system approached with mostly cloudy skies observed after midnight on Feb 1st. An area of low pressure at the surface also intensified across northeastern New Mexico as this system approached, leading to winds blowing generally from an easterly direction through Feb 1st. This area of low pressure, and upper level low, ejected northeastward across western Kansas the night of the 1st, and towards the state of Iowa through Feb 2nd. Winds shifted to more of a southeasterly direction as the low moved northeast then to more of a northerly direction behind this system. Mid-level frontogenesis developed across west central Kansas the morning of Feb 1st, then stretched northeastward throughout the day. Precipitation started falling across west central Kansas during the morning hours, initially as rain. This precipitation then changed over to snow by the afternoon. A second band of precipitation fell across far southwestern Kansas in the afternoon with snow reported across far western Kansas, changing over to rain to the east. This band of precipitation shifted eastward in the evening with snow across a majority of western and northern Kansas with rain across central Kansas. As temperatures dropped overnight, precipitation fell as snow farther east. Snow was reported across northern Kansas around sunrise of the 2nd and continued into throughout the day. A few light snow showers fell across portions of west central Kansas, but tapered off by late afternoon. Snow showers then moved out of the area the evening of the 2nd. As for snow fall totals, 2 inches of snow generally fell across areas north and west of a line from Hoisington, KS to Jetmore, KS to Syracuse, KS. Snowfall amounts of over 6 inches fell in portions of Scott, Lane, Ness, Rush, and Trego counties. The highest snowfall amount reported was 9 inches ten miles south of Collyer, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 1, 6:04 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 1, 6:04 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
604 AM CST MON FEB 1 2016

...Updated for aviation discussion...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 309 AM CST MON FEB 1 2016

Moisture and isentropic lift will improve today across western
Kansas as an upper level low moves from Arizona into northeastern
New Mexico by late day. The better moisture and lift will occur in
the 800mb to 500mb levels early, but as the lower levels saturates
during the day the precipitation chances will improve by the early
afternoon. 00z NAM and GFS suggesting that the onset of this
precipitation may be in the form of rain as far north and west as
Garden City and Hays. The ECMWF was not as warm but it also
suggested liquid precipitation across southwest Kansas. All three
models this morning also indicated improving instability across
south central and portions of southwest Kansas this afternoon.
700mb to 500mb lapse rates increase to greater than 7 C/KM. Cape
values will be less than 1000 j/kg however given the lift,
instability and 0-6km shear the potential for some afternoon
thunderstorms will be possible, especially in south central
Kansas.

As the upper low begins to move into southwest Kansas early this
evening the rain will begin to change over to snow in west central
and portions of north central Kansas. Any thunderstorm activity
that did develop in south central Kansas will be moving east or
ending. The snow will spread southeast across western Kansas
early tonight as strong east to northeast winds develop.
Accumulating snowfall will be possible across western Kansas but
estimating snowfall amounts tonight will be difficult given the
mix of rain and snow that will occur early tonight. In additions
the potential dry intrusion late tonight may limit how long some
areas in southwest and south central Kansas will have the
opportunity for snow to accumulate. Based on the potential for a
dry slot along with more rain then snow scenario for areas south
of a Johnson City to Larned line will go with snow accumulations
at less than 2 inches with the lowest totals being near the
Oklahoma border and across south central Kansas. North of this
line snow accumulations will be higher but again given the
temperature profiles early tonight some question of how much
precipitation will fall in the form of snow vs rain still exists.
Based on the latest models and good collaboration have decided to
keep the current advisory as is for now. Wrap around snowfall
which is still anticipated could yield a couple of inches in the
advisory area overnight and strong winds for several hours after
midnight tonight will produce reduced visibilities due to blowing
snow.

Heavy snowfall will still be a concern across northern Kansas
overnight and early Tuesday but the 00z model runs continue to
show minor differences in the track of this upper low as it lifts
across western Kansas overnight. These differences, minor as they
may be, between the models are enough to raise some concern on how
far south the steadier and heavier snowfall will occur. At this
time based the upper low track along with the warmer temperature
profiles through early tonight have decided not to make any
significant changes to the current winter storm warning. The
potential does exist that snow accumulations may not end up being
has high as previously thought, however confidence at this time is
not enough to start making any significant changes. Did lower snow
totals down by a couple of inches but even with some lower snow
totals the strong winds that will be occurring overnight and
Tuesday will be enough to cause reduced visibilities due to
blowing and drifting snow along with hazardous travel conditions.

.LONG TERM...(Tuesday THROUGH Sunday)
ISSUED AT 309 AM CST MON FEB 1 2016

The snow and strong winds will begin to taper off late Tuesday as
the upper low lifts northeast towards Iowas and a surface ridge
axis begins to build into the area from the northwest. The
lightest winds early Wednesday morning will be across far western
Kansas and based on expected snow fall and some clearing skies
will trend towards undercutting the coolest guidance for lows.
Another upper level trough will be rotating across the Central
Plains Wednesday and Wednesday night as the surface high slowly
crosses western Kansas. Temperatures will be unseasonably cool but
how cold will depend of snowfall tonight and early Tuesday. At
this time will keep highs mainly in the 30s for highs mid week.

A gradual warming trend is still anticipated late week but again
snow cover or the lack there of will determine how warm
temperatures will get Friday and Saturday. For now will stay close
to the CRExtendedFcst_Init.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z Tuesday MORNING)
ISSUED AT 556 AM CST MON FEB 1 2016

A strong upper level storm system is expected to pass across
the southern plains through the period. Surface low pressure will
develop on the southern high plains and then pass northeastward
across southern Kansas. Low level moisture will increase today,
with ceilings dropping late this afternoon and evening to MVFR and
then IFR. Rain showers and thunderstorms are expected to develop
this evening at KGCK/KDDC. Snow will develop at KHYS and KGCK
after 06z and visibilities could be restricted by snow and blowing
snow through the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  27  30  14 /  60  70  30  10
GCK  44  24  30  10 /  70  70  40  10
EHA  44  23  31  15 /  70  60  20   0
LBL  46  26  33  16 /  70  80  20   0
HYS  44  27  29  13 /  60  90  70  10
P28  51  32  36  20 /  40  70  10  10

&&

.DDC Watches/Warnings/Advisories...
Winter Weather Advisory from 6 PM CST /5 PM MST/ this evening to
noon CST /11 AM MST/ Tuesday for KSZ061>064-074>077.

Winter Storm Warning from 6 PM this evening to 6 PM CST Tuesday
for KSZ030-031-043>046.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Finch
Hazardous weather outlook, Feb 1, 3:50 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
350 AM CST MON FEB 1 2016

KSZ030-031-043>046-061>066-074>081-084>090-021000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
350 AM CST MON FEB 1 2016 /250 AM MST MON FEB 1 2016/

...WINTER STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...

A WINTER STORM WILL AFFECT PARTS OF WESTERN KANSAS TONIGHT. SEE
THE LATEST WINTER WEATHER MESSAGE (TOPWSWDDC) FOR DETAILS.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  LIMITED ICE ACCUMULATION RISK.
  SIGNIFICANT SNOW RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...

A WINTER STORM WILL AFFECT PARTS OF WESTERN KANSAS INTO TUESDAY.
SEE THE LATEST WINTER WEATHER MESSAGE (TOPWSWDDC) FOR DETAILS.

HAZARDS WEATHER RISK...

  TUESDAY...
  ELEVATED EXCESSIVE COLD RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  LIMITED SNOW RISK.

  WEDNESDAY...
  ELEVATED EXCESSIVE COLD RISK.

  THURSDAY...
  ELEVATED EXCESSIVE COLD RISK.

  FRIDAY...
  LIMITED EXCESSIVE COLD RISK.

  SATURDAY...
  LIMITED EXCESSIVE COLD RISK.

  SUNDAY...
  LIMITED EXCESSIVE COLD RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

JF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Lane

When
February 1, 8:00 AM CST to February 2, 6:00 PM CST
Where
Lane forecast zone
Reported by
Public
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Snowfall of six inches was reported across the county.

Winter Storm, Ness

When
February 1, 8:00 AM CST to February 2, 6:00 PM CST
Where
Ness forecast zone
Reported by
Public
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Snowfall of six inches was reported across the county.

Winter Storm, Rush

When
February 1, 8:00 AM CST to February 2, 6:00 PM CST
Where
Rush forecast zone
Reported by
Public
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Snowfall of six inches was reported across the county.

Winter Storm, Scott

When
February 1, 8:00 AM CST to February 2, 6:00 PM CST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Snowfall of six inches was reported in Scott City and 8 inches near Scott State Lake.

Winter Storm, Trego

When
February 1, 8:00 AM CST to February 2, 6:00 PM CST
Where
Trego forecast zone
Reported by
COOP Observer
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Snowfall of 9 inches was reported by an observer 10 miles south of Collyer. Snowfall of over six inches was reported elsewhere across the county.

Winter Storm, Ellis

When
February 1, 8:00 AM CST to February 2, 6:00 PM CST
Where
Ellis forecast zone
Reported by
Trained Spotter
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Snowfall of 7 to 8 inches was reported across the county.

Winter Weather, Finney

When
February 1, 8:00 AM CST to February 2, 6:00 PM CST
Where
Finney forecast zone
Reported by
Emergency Manager
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Snowfall of 4 inches was reported in Garden City.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622007, 622008, 622009, 622010, 622011, 622013, 622014.